Font Size
A
A
A

Supraventricular Tachycardia (cont.)

What Increases Your Risk

Some lifestyle factors can raise your risk of having an episode of supraventricular tachycardia, such as overuse of caffeine, nicotine, or alcohol or use of illegal drugs, such as stimulants like cocaine or methamphetamine.

Decongestants that contain stimulants should also be avoided, including oxymetazoline (such as Afrin and other brands) and pseudoephedrine (such as Sudafed and other brands). Doctors also warn against using nonprescription diet pills or "pep" pills, because many contain caffeine, ephedra, ephedrine, the herb ma huang, or other stimulants.

Conditions that affect the lungs, such as chronic obstructive pulmonary disease (COPD), pneumonia, heart failure, and pulmonary embolism, can raise your risk for multifocal atrial tachycardia (MAT), a type of supraventricular tachycardia.

Many experts believe that Wolff-Parkinson-White syndrome may in some cases be inherited. If you have a first-degree relative, which is a parent, brother, or sister, with this disorder and he or she has symptoms, talk with your doctor about your risk for this abnormal heart rhythm.

When to Call a Doctor

Call or seek emergency services immediately if you have a fast heart rate and you:

  • Faint or feel as though you are going to faint.
  • Have severe shortness of breath.
  • Have chest pain.
  • Have symptoms of a heart attack or stroke.

Call your doctor if you are having fluttering in your chest (palpitations) that persists and does not go away quickly or if you have frequent palpitations.

If you have a pacemaker

Call your doctor right away if you have symptoms that could mean your device is not working properly, such as:

  • Your heartbeat is very fast or slow, skipping, or fluttering.
  • You feel dizzy, lightheaded, or faint.
  • You have shortness of breath that is new or getting worse.

Who to see

Health professionals who can evaluate symptoms of a fast or irregular heartbeat include:

Most people who have supraventricular tachycardia need to see a cardiologist or electrophysiologist for follow-up care.

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary